For any nurse working in a direct care setting, preparing medications and administering them to patients is part of the daily routine. Mistakes can happen at any point in the process. Administration errors are one of the most serious and most common mistakes made by nurses. The result may lengthen a hospital stay, increase costs, or have life and death implications for the patient. So, what can you do to safely administer medications?
Start with the basics
Minimize distractions and interruptions:
- Verify any medication order and make sure it’s complete. The order should include the drug name, dosage, frequency and route of administration. If any element is missing, check with the practitioner.
- Check the patient's medical record for an allergy or contraindication to the prescribed medication. If an allergy or contraindications exist, don't administer the medication and notify the practitioner.
- Prepare medications for one patient at a time.
- Educate patients about their medications. Encourage them to speak up if something seems amiss.
- Follow the eight rights of medication administration.
Implement these additional safety measures:
- Know that interruptions and distractions have a marked effect on your performance, causing a lack of attention, forgetfulness, and errors.
- Make sure you have all the required supplies and documents available before beginning preparation or administration activities.
- Follow your facility’s policy related to the use of a “No Interruption zone” (NIZ), a practice recommended by the Institute for Safe Medication Practices (ISMP) to enhance patient safety. Your NIZ should be a discreet area where medication tasks are performed. It may be a dedicated medication room or a quiet area sectioned off by visual markers.
- If required by your facility, wear a special vest, apron, sash, lighted lanyard, or other item that indicates that you are administering medications and shouldn’t be interrupted.
- If your facility utilizes mobile devices, temporarily transfer calls and other notifications to another staff member or place the device on pause during the most complex parts of the medication preparation and administration tasks.
- Be especially alert during high-risk situations, such as when you are stressed, tired, or angry or when supervising inexperienced personnel. Monitor and modify work schedules to minimize work- or fatigue-related medication errors.
- Be familiar with all appropriate antidotes, reversal agents, and rescue agents. Know where they are stored on your unit and how to administer them in an emergency situation.
- Be familiar with high-alert medication (such as anticoagulants, antidiabetic agents, sedatives, and chemotherapeutic drugs). Ask another nurse to perform an independent double check and rectify any discrepancies BEFORE administering the drug.
- Be aware of the ISMP’s and your facility’s list of confused drug names, which includes sound-alike (such as Zocor and Cozaar) and look-alike (such as vinblastine and vincristine) name pairs. Take extra precautions when administering drugs from these lists. Your facility may also have extra safeguards in place, such as requiring both the brand and generic name be recorded, including the purpose of the medication with all orders, or setting up computer selection screens to prevent look-alike names from appearing near each other.
- Pay attention to Tall Man lettering, a visual safety feature that highlights a section of a drug’s name using capital letters to help distinguish look alike name pairs from each other, such as BuPROPion (an antidepressant) from BusPIRone (an anxiolytic) or glipiZIDE from glyBURIDE (two different antidiabetics).
- Measure and document a patient’s weight in metric units (grams and kilograms) ONLY to allow for accurate dosage calculations. Also, weigh the patient as soon as possible on admission and don’t rely on stated, estimated, or historical weights.
- For patients receiving IV opioid medication, frequently monitor respiratory rate, sedation level, and oxygen saturation level or exhaled carbon dioxide to decrease the risk of adverse reactions associated with IV opioid use. If adverse reactions occur, respond promptly to prevent treatment delays.
- Administer high-alert intravenous medication infusions via a programmable infusion device utilizing dose error-reduction software.
- Reconcile the patient’s medications at each care transition and when a new medication is ordered to reduce the risk for medication errors, including omissions, duplications, dosing errors, and drug interactions.
- Educate and provide written instructions to the patient and family (or caregiver) regarding prescribed medications for use when at home and verify their understanding prior to discharge.
By being familiar with medications you administer and following safeguards, you can help protect your patients from medication errors.
For more information on medication safety, go to:
CDC: Medication Safety Program
Institute for Safe Medication Practices
AHRQ Patient Safety Network: Medication Errors
US FDA: Medication Errors Related to Drugs
Joan M. Robinson, MSN, RN
Institute for Safe Medication Practices. (2016). "2016-17 targeted medication safety best practices for hospitals" [Online]. Accessed April 2016 via the Web at http://www.ismp.org/tools/bestpractices/TMSBP-for-Hospitals.pdf
Safe medication administration practices, general. (2015). In Lippincott procedures. Retrieved from http://procedures.lww.com.
Nursing 2016 Drug Handbook. (2016). Wolters Kluwer: Philadelphia, Pennsylvania.